Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 193, NWS Mobile, AL

May 15, 20094 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2009, 6:23 PM CDT for 4 counties in Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 6:23 PM CDT (23:23 UTC)
Expired
May 15, 2009, 7:00 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Conecuh County, AL, Monroe County, AL, Wilcox County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 152323
SVRMOB
ALC013-035-099-131-160000-
/O.NEW.KMOB.SV.W.0193.090515T2323Z-090516T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
623 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  EXTREME NORTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  EXTREME NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHEASTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  STARLINGTON...OR 20 MILES NORTHEAST OF EVERGREEN...AND MOVING      
  NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAUCER...BUTLER SPRINGS...HERBERT AND FOREST HOME BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF THE NUMBER ONE KILLERS IN NATURE. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3189 8697 3191 8671 3162 8671 3161 8692
TIME...MOT...LOC 2323Z 176DEG 10KT 3171 8682

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:34 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 15, 3:34 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT FRI MAY 15 2009

.SHORT TERM TONIGHT AND SATURDAY...WILL BE UNDERGOING
UPPER LEVEL AMPLIFICATION/TROUGHING OVER THE MS RVR VALLEY AS WE HEAD
INTO THE WEEKEND. THIS WILL ALLOW SURFACE FRONT OVER THE CENTRAL/NRN
HIGH PLAINS TO MAKE SE PROGRESS. THE FRONT IS FORECAST FROM THE NE
THROUGH THE MID S AND ACROSS SE TX BY LATE IN THE DAY SAT.

TONIGHT...FCSTRS WILL BE DEALING WITH LINGERING TSTM ACTIVITY
CARRYING OVER FROM THE DAY...WITH A TREND TO LOWER COVERAGES DUE TO
THE LOSS OF INSTABILITY. IN THE PRESENCE OF DEEP LYR MOISTURE (PWATS
1.5-1.7 INCHES) ACROSS THE NRN GULF COAST...THE ENVIRONMENT IS
FCST TO BECOME UNSTABLE SAT. CONSIDERING PERSISTENCE ALONG WITH
MOISTURE AND POSITIONING OF GREATEST INSTABILITY...CONVECTION IS
FORECAST TO TRANSITION...BECOMING LESS IN COVERAGE OVER THE NRN
GLFMEX AND INCREASING OVER THE LAND ON SAT AS COASTAL SEABREEZE
FORMS AND MOVES INLAND. TSTM OUTFLOWS AND COLLISION=>ENHANCED LIFT OF
SUCH WILL ALSO SERVE AS A FOCUS FOR ADDITIONAL TSTM FORMATION. WITH
THE DEGREE OF INSTABILITY...THE POTENTIAL EXISTS...AS WE HAVE SEEN
THE LAST FEW DAYS...FOR SOME STORMS BECOMING STG/BRIEFLY SVR. WBZ
11.5KFT SUGGESTS THAT OCCURRENCES OF LARGE HAIL >1 IN DIAMETER WILL
BE LOW. HOWEVER...IF RADAR INDICATES 60+ DBZ CORES GETTING UP AOA
23.7 TO 24 KFT/LEVEL OF -20C AIR...INSTANCES OF DIME TO NICKEL SIZE
HAIL COULD MAKE IT TO THE GROUND UPON THE COLLAPSE OF STRONGEST CORES
SAT. THESE HAIL SIZES ARE JUST INSIDE WARNING CRITERIA.

VWS REMAINS WEAK DUE TO NON-EXISTENCE OF STRONG LOLVL JET...SO
EXPECT PULSE TYPE TSTMS THAT DO NOT CONTAIN ENOUGH DEEP ROTATION FOR
TORNADOES.

WET MICROBURST RISK IS LOW.

VERY LITTLE CHANGE IN FCST TMPS. /10

.LONG TERM SUNDAY THROUGH FRIDAY...STRONG UPPER LWAVE TROF DIGS
SEWD INTO SE US OVERNIGHT SUNDAY PUSHING FAST MOVING SFC COLD FRONT
INTO W CENTRAL AL SUNRISE SUNDAY. FRONT THEN PROGRESSES ACROSS OUR
AREA DURING THE DAY TO BE LOCATED S OF COASTAL WATERS BY MID
EVENING. 15.12 GFS AND ECMWF REMAIN NEARLY IDENTICAL WITH TIMING OF
SFC FRONT. OBVIOUSLY WILL HAVE TO WATCH FOR SVR TSTM DEVELOPMENT ON
SUN DUE TO TIMING OF FROPA DURING TIME OF PEAK HEATING. FLASH FLOOD
THREAT IS VERY LOW AS FRONT IS BEING PUSHED ALONG BY 1030 MB SFC HIGH
OVER NATIONS MID SXN MIDDAY SUNDAY) WHICH ALLOWS GOOD FORWARD
PROPAGATION TO WX. AT THIS TIME... WOULD EXPECT UPDRAFTS TO REMAIN
MOSTLY BELOW SEVERE LIMITS BUT WOULD NOT BE SURPRISED TO SEE A FEW
SVR STORMS EAST OF I-65 DURING THE HEAT OF THE MID AFTERNOON SUN
(THIS WILL BE THE EXCEPTION RATHER THAN THE RULE). STORMS WILL
MANIFEST AS PULSE VARIETY. FOLLOWING FRONTAL PASSAGE...UNSEASONABLY
COOL SFC HIGH BUILDS ACROSS THROUGH TUESDAY. FIRST PART OF NEXT WEEK
LOOKS RAINFREE.

WED THROUGH FRI...THINGS BECOME MORE INTERESTING OVER THE SRN REACHES
OF THE GLFMEX. THE SYNOPTIC SCALE SET UP INDICATES STALLED FRONTAL BOUNDARY
OVER THE SE GULF. WITH HIGH LEVEL TROUGH ATOP THE BOUNDARY...SFC
CYCLOGENESIS LOOKS TO BEGIN. THE 15.12 GFS...CANADIAN AND ECMWF
DEVELOP A SFC LOW ANYWHERE FROM THE FL STRAITS TO THE NW CARIBBEAN
WED/THU ALBEIT AT DIFFERENT STRENGTHS. IT MUST BE SAID THAT THE 15.12
ECMWF IS NOW FURTHER W WITH THE LOW TRACK THAN ITS 15.00 COUNTERPART
AND THIS WOULD BE MORE PLAUSIBLE AS MID LEVEL RIDGE IS PROGGED OVER
THE SE DURING THIS TIME FRAME. THE BIG PICTURE AT THIS POINT IS THAT
THE 15.12 ENSEMBLE ENVELOPE TAKES THE GULF LOW GENERALLY NW WITH
THEIR RESPECTIVE SOLUTIONS BY LATE IN THE UPCOMING WEEK...SUGGESTING
A POSITION ANYWHERE FROM THE MID/E GLFMEX BY FRI. SOMETHING WE ARE
GOING TO HAVE TO DEFINITELY KEEP OUR EYE ON LATE IN THE MEDIUM RANGE
AND BEYOND AS THIS ENTITY IS SHOWING UP IN MANY OF THE LONG RANGE
MODELS. /10

COLDEST TWO MORNINGS ARE MON AND TUE...WITH A SLOW MODERATION
THEREAFTER. /23

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS
WITH THE EXCEPTION OF MVFR...TO AT TIMES IFR...CONDITIONS IN AND
AROUND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS TODAY
THROUGH SATURDAY. 12/DS

&&

.MARINE...A LIGHT TO OCCASIONALLY MODERATE SOUTH TO SOUTHEAST FLOW
WILL CONTINUE THROUGH SATURDAY NIGHT AS A HIGH PRESSURE RIDGE
GRADUALLY BREAKS DOWN AND A COLD FRONT SLOWLY APPROACHES FROM THE
NORTH. THE FRONT IS STILL EXPECTED TO MOVE SOUTH ACROSS THE MARINE
AREA LATE SUNDAY...WITH A MODERATE TO STRONG OFFSHORE FLOW
DEVELOPING IN THE WAKE AND PERSISTING THROUGH MUCH OF NEXT WEEK.
MODELS ARE BECOMING MORE INSISTENT THAT LOW PRESSURE WILL DEVELOP
ALONG THE FRONTAL BOUNDARY SOMEWHERE OVER THE SOUTHEASTERN GULF BY
THE MIDDLE OF NEXT WEEK AND THEREAFTER POSSIBLY DRIFTING SLOWLY TO
THE NORTHWEST BY NEXT WEEKEND. THIS SCENARIO WOULD LIKELY MAINTAIN STRONGER
NORTHWESTERLY WINDS AND HIGHER SEAS LATE NEXT WEEK...AND WILL HAVE TO
BE CLOSELY MONITORED. 12/DS

&&

.FIRE WEATHER...FIRE WEATHER AGENCIES OPERATING PRESCRIBED BURNING
ACTIVITIES WILL BE CONTENDING WITH A SOME STG TO A FEW POSSIBLY
SVR TSTMS MAINLY DURING THE DAYTIME HOURS OVER THE WEEKEND. IN AND
NEAR STORMS...BRIEF STRONG WIND GUSTS OF VARYING DIRECTION AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS. A COLD FRONT IS BRINGS A
WIND SHIFT THROUGH THE GULF COAST DURING THE DAY SUNDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  84  67  75 /  20  60  50  70
PENSACOLA   69  83  69  78 /  20  50  40  60
DESTIN      71  80  69  79 /  20  50  30  60
EVERGREEN   64  84  65  76 /  30  70  60  70
WAYNESBORO  66  84  63  73 /  30  70  60  70
CAMDEN      66  84  64  75 /  30  70  60  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 7:00 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT FRI MAY 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
700 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...TODAYS WET MICROBURST RISK IS LOW...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BECOME
STRONG...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...AWAY
FROM THE COAST AND NORTH OF INTERSTATE 10.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
INTERSTATE 10.

AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE DEEP SOUTH
SUNDAY INTO SUNDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE
THUNDERSTORMS AND BRIEF VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. THE EXACT TIMING OF THIS SYSTEM MAY
CHANGE...STAY TUNED. AT THIS TIME THE THREAT OF FLASH FLOODING
APPEARS TO BE LOW DUE TO THE FAST FRONTAL MOVEMENT.

STRONG OFFSHORE WINDS WILL FOLLOW BEHIND THE FRONT...CREATING
HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 15, 2:33 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT FRI MAY 15 2009

MSZ076-152015-
GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...
233 PM CDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JONATHAN...MOVING NORTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AVERA...BOTHWELL...SAND HILL AND PIAVE THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 15, 5:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT FRI MAY 15 2009

ALZ054>058-060-152330-
COVINGTON-CONECUH-MONROE-BUTLER-CRENSHAW-WILCOX-
INCLUDING THE CITIES OF...ANDALUSIA AND CAMDEN...
552 PM CDT FRI MAY 15 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COVINGTON...CONECUH...
MONROE...BUTLER...CRENSHAW AND WILCOX COUNTIES...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
20 MILE WIDE BAND OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF
BOYKIN TO 3 MILES NORTHWEST OF CLEARVIEW...MOVING NORTH AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
OAKY STREAK...MONTERY...MONTERY...HERBERT...FURMAN AND WALD THROUGH
630 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:56 PM CDTSevere Thunderstorm WarningMOBMobile30 min
May 15, 6:35 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.